Winter Storm, Orange
- When
- January 6, 6:00 AM EST
- Where
- Orange forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.402, -74.306 (the zone’s center; the record gives no point)
A cold Canadian high pressure system was north of the region as a low pressure system developed along a front draped east across the Mid Atlantic States during Wednesday, January 5th. Light snow developed across the region between 6 pm and 8 pm.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A cold Canadian high pressure system was north of the region as a low pressure system developed along a front draped east across the Mid Atlantic States during Wednesday, January 5th. Light snow developed across the region between 6 pm and 8 pm. It became moderate and occasionally heavy overnight, before it mixed with sleet and freezing rain between 5 am and 7 am Thursday morning, January 6th. The mixture of snow, sleet, and freezing rain ended between 4 pm and 6 pm. In general, a 4 to 6 inch snowfall was followed by up to 0.25 inches of ice. This created widespread hazardous travel conditions across the region, which disrupted mass transit.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jan 6, 3:35 AM EST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION...AMENDED TO KEEP NASSAU IN THE ADV...
NATIONAL WEATHER SERVICE UPTON NY
335 AM EST THU JAN 6 2005
.SHORT TERM (TODAY AND TONIGHT)...
A MYRIAD OF PRECIP TYPES GOING ON EARLY THIS MORNING. TYPE IS MAINLY
SNOW OVER CT AND THE LOWER HUDSON VALLEY. AT THE COAST...SLEET AND
FREEZING RAIN IS CURRENTLY FALLING ACRS SUFFOLK COUNTY (AWAY FROM
THE IMMEDIATE SOUTH SHORE). MAINLY RAIN IS FALLING IN THE CITY AND
MY ERN MOST NJ ZONES CLOSEST TO THE CITY WITH TEMPS RISING TO THE
33-36 DEGREE RANGE.
EASTERN CONUS RADAR MOSAICS SHOW LOTS OF PRECIP TO OUR WEST...WHICH
CONTINUES TO STREAM IN OUR DIRECTION. FOR THE TODAY PERIOD...THE
FORECAST REASONING IS AS FOLLOWS FOR THE FOLLOWING AREAS:
1)INLAND ZONES...NYZ067>070-CTZ005>008-NJZ002:
COLD TEMPS...MAINLY IN THE 20S...ARE HOLDING STRONG ACRS INTERIOR
ZONES AS COLD CANADIAN HIGH PRESSURE CONTINUES TO FUNNEL IN COLD
AIR. ALOFT...COLD AIR IS ALSO WARDING OFF ADVANCING MID LEVEL WARM
AIR...AND THIS WILL LOOK TO BE THE CASE TIL AROUND 12Z...WHERE
SOUNDINGS WILL SUPPORT MAINLY SNOW. AFTER 12Z...MORE SLEET WILL
BEGIN TO MIX IN...THEN FREEZING RAIN AFTER 14-15Z. PREDOMINANTLY
FREEZING RAIN IS EXPECTED LATE MORNING INTO THE AFTN HOURS AS
SUB-FREEZING AIR IS LIKELY TO HOLD ON AT THE SFC FOR THE DURATION OF
THE EVENING. MIGHT SEE SOME PLAIN RAIN BY MID AFTERNOON IN
AREAS...BUT DEEPER VALLEYS WILL LIKELY HOLD AT 32F. WINTER STORM
WARNINGS WILL BE LEFT AS IS FOR THIS AREA...WITH THE EXPECTED
SNOWFALL FORECAST TO REMAIN ABOUT THE SAME. AMOUNT OF ICING SEEN
TODAY WILL DEPEND ON HOW LONG SLEET AND SNOW CAN HOLD ON.
GENERALLY...EXPECTING AROUND A QUARTER INCH OF FREEZING RAIN LATER
THIS MORNING INTO THE AFTERNOON HOURS. THIS COULD CAUSE POWER
OUTAGES.
2)CTZ009>12 (CT COASTAL ZONES), NYZ071-NJZ003>004:
WINTER STORM WARNINGS FOR THESE AREAS WILL BE DROPPED FOR THESE
AREAS. WINTER WX ADVISORIES WILL BE ISSUED INSTEAD. NOW WILL
GRADUALLY MIX WITH SLEET BY 12Z...THEN CHANGE TO SLEET AND FREEZING
RAIN THEREAFTER. A CHANGE TO ALL RAIN IS EXPECTED DURING THE COURSE
OF THE MORNING. IN THE CT ZONES MENTIONED ABOVE...AREAS NORTH OF
I-95 WILL HOLD ONTO FROZEN PRECIP THE LONGEST...PERHAPS NOT GOING
OVER TO LIQUID UNTIL AROUND 18Z. SNOW AMOUNTS ARE EXPECTED TO BE
HELD DOWN DUE TO SLEET MIXTURE...WHICH WILL HOLD SNOW AMOUNTS IN
ADVISORY RANGE. SLEET AND FREEZING RAIN OCCURRING AFTER CHANGEOVER
FROM SNOW WILL BE IN ADV CRITERIA AS WELL...GENERALLY 0.10 TO 0.25.
3)LI/NYC:
WILL DROP ADVISORY FOR NYC. TEMPS HAVE WARMED INTO THE 33-36 DEGREE
RANGE HERE...AND ONLY RAIN IS OCCURRING WITH AN OCCASIONAL BRIEF MIX
WITH SLEET. TEMPS WILL HOLD STEADY EARLY...THEN RISE AFTER
12Z...ENDING THE THREAT FOR HAZARDOUS WINTER PRECIP.
ON LONG ISLAND...COLD AIR AT ALL LEVELS IS TRYING HARD TO HANG ON.
AT THE SFC...THE ORIENTATION OF THE CANADIAN HIGH TO THE NORTH IS
FUNNELING COLD AIR ACRS THE SOUND OFF OF THE CT COAST. AS LONG AS
WINDS STAY NORTHEAST...THIS TREND SHOULD CONTINUE TIL JUST AFTER
12Z. EXPECT A MIX OF SLEET AND FREEZING RAIN HERE WITH SFC TEMPS
30-32F THROUGH 14Z OR SO. WILL CONTINUE THE ADVISORY FOR SUFFOLK AND
NASSAU COUNTY. WAS THINKING ABOUT DROPPING THE ADVISORY FOR SOUTHERN
SUFFOLK AS TEMPS HAVE RISEN TO 32-34F IN SOME PLACE...BUT WILL NOT
SPLIT HAIRS AT THIS POINT...AND LEAVE UP FOR ALL OF SUFFOLK...TIL
ABOUT 14Z OR SO (AFTER THE MORNING RUSH).
4)NJZ005-006-011:
WILL LEAVE ADVISORY UP FOR ESSEX/UNION TIL AROUND 14Z AS TEMPS NEAR
OR SLIGHTLY BLO FREEZING. HUDSON CNTY ADV WILL BE DROPPED.
FOR ALL AREAS OF THE CWA: PRECIP WILL COME TO AN END FROM W TO E
LATE THIS AFTERNOON (PERHAPS NOT UNTIL 00Z EXTREME NE). EXPECT
CLEARING TONIGHT AND INCREASING WINDS LATE.
&&
.LONG TERM (FRI 12Z THROUGH WED)...
WEAK SFC RIDGE BUILDS ACROSS AREA FRI...A FAR CRY FROM NASTY WX OF
TODAY. FAIR WX SHORT-LIVED AS NEXT SYSTEM APPROACHES FROM SW BY SAT
AM. BOTH ETA AND GFS BRING SOME MEASURABLE (ALBEIT LIGHT) PRECIP
IN HERE BEFORE 12Z SAT...AND HAVE MOVED UP TIMING A BIT FROM
PREVIOUS DATABASE. PRECIP TYPE FOR THIS EVENT IS TRICKY. ETA MORE
LOOKING LIKE -RA TO START IN NYC VICINITY...GFS COLDER (AGAIN) AND
LIKELY -SN TO START. COULD STAY MIXED BAG INTERIOR ON SAT WITH
CHANGE TO RA ALONG COAST. A BIT EARLY TO GET TOO SPECIFIC...SO HAVE
GONE WITH A MIX.
BOTH MODELS TAKE SFC LOW S OF LI AND WELL SE OF CAPE COD BY SAT
NIGHT. NEXT SFC RIDGE BUILDS IN SAT NIGHT/SUN WITH A COUPLE OF NICE
DAYS. NO CHANGES OF SIGNIFICANCE BEYOND DAY 4.
&&
.HYDROLOGY...NO WIDESPREAD PROBLEMS EXPECTED TODAY...EXPECT PERHAPS
NORMAL URBAN PONDING/POOR DRAINAGE PROBS IN THE CITY AND ON LI. SAT
EVENT LOOKS LIKE ANOTHER 1/3-1/2 QPF EVENT.
&&
.AVIATION...EASTERLY FLOW WITH OVER RUNNING PCPN. PCPN TYPE IS
BASICALLY IN A SLOW TRANSITION FROM SOUTH TO NORTH. UPDATED TAFS TO
REMOVE FZRA AS TEMPS IN METRO REGION REMAIN IN THE MID 30S. STILL
EXPECT SOME SLEET BASED ON RADAR UNTIL SUNRISE AND THEN JUST PLAIN
RAIN. PROBLEMATIC REGION IS CT AND LOWER HUDSON VALLEY WHERE TEMPS
ARE IN THE 20S. EXPECT FZRA TO HOLD ON THERE SEVERAL HOURS INTO THE
DAY TIME PERIOD.
CIGS HAVE JUMPED UP TO ABOVE 010...BUT EXPECT THESE TO FALL BACK TO
IFR AS ATMOSPHERE SATURATES.
OUTLOOK...VFR ON FRIDAY WITH NW FLOW.
&&
.MARINE...
SHORT TERM (TODAY AND TONIGHT): SCA TO CONTINUE TODAY FOR THE OCEAN
AS SEAS OVER 5 FT. WINDS WILL PICK UP TONIGHT BEHIND DEPARTING LOW.
WILL HEADLINE THAT A GALE WARNING WILL BE NEEDED TONIGHT FOR THE
OCEAN...WITH HEADLINE OF SCA POSSIBLE SOUND/HARBOR.
LONG TERM (FRIDAY 12Z ONWARD): LOOKING AT A SHORT PERIOD OF
GALE-FORCE GUSTS EARLY FRI AM BEHIND DEPARTING LOW...WITH SCA FOR AT
LEAST SEAS ON OCEAN FOR A WHILE AFTER THAT. THEN...A QUIETER PERIOD
FOR THE WATERS STARTING SAT.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING THRU 3 PM THURS...CTZ005>008.
WINTER WX ADVISORY THRU 3 PM THURS...CTZ009>012.
NJ...WINTER STORM WARNING THRU 3 PM THURS...NJZ002.
WINTER WX ADVISORY THRU 10 AM THURS...NJZ003>005-11.
NY...WINTER STORM WARNING THRU 3 PM THURS...NYZ067>070.
WINTER WX ADVISORY THRU 10 AM THURS...NYZ071-077>081
MARINE...SMALL CRAFT ADVISORY OCEAN WATERS...ANZ350-353-355.
&&
SHORT TERM: EKSTER
LONG TERM: REYNOLDS
AVIATION: TONGUEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 430 AM EST THU JAN 6 2005 CTZ005>008-NJZ002-NYZ067>070-071100- NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-NORTHERN NEW HAVEN CT- NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-ORANGE NY-PUTNAM NY- ROCKLAND NY-WESTERN PASSAIC NJ- 430 AM EST THU JAN 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER HUDSON VALLEY OF NEW YORK...AND INTERIOR CONNECTICUT. .DAY ONE...TODAY A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 300 PM TODAY. FREEZING RAIN...SLEET OR SNOW WILL CHANGE TO RAIN OR FREEZING RAIN BEFORE ENDING THIS AFTERNOON. SNOWFALL OF SEVERAL INCHES AND ICE ACCRETIONS ARE LIKELY TODAY. .DAYS TWO THROUGH SEVEN... ANOTHER STORM SYSTEM WILL BRING SNOW...SLEET OR FREEZING RAIN SATURDAY MORNING...WHICH SHOULD CHANGE TO RAIN BY SATURDAY AFTERNOON. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ARE REQUESTED TO EMAIL OR CALL IN SNOW AND ICE ACCUMULATION REPORTS TODAY. SPOTTER ACTIVATION MAY BE NECESSARY AGAIN ON SATURDAY. CTZ009>012-071100- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT- 430 AM EST THU JAN 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL CONNECTICUT. .DAY ONE...TODAY A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 300 PM TODAY. FREEZING RAIN...SLEET OR SNOW WILL CHANGE TO RAIN OR FREEZING RAIN BEFORE ENDING THIS AFTERNOON. SNOWFALL OF SEVERAL INCHES AND MINOR ICE ACCRETIONS ARE LIKELY TODAY. .DAYS TWO THROUGH SEVEN... ANOTHER STORM SYSTEM WILL BRING SNOW...SLEET OR FREEZING RAIN SATURDAY MORNING...WHICH SHOULD CHANGE TO RAIN BY SATURDAY AFTERNOON. SMALL CRAFT ADVISORIES MAY BE NEEDED FOR LONG ISLAND SOUND FOR FRIDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ARE REQUESTED TO EMAIL OR CALL IN SNOW AND ICE ACCUMULATION REPORTS TODAY. SPOTTER ACTIVATION MAY BE NECESSARY AGAIN ON SATURDAY. NYZ077>081-071100- NASSAU NY-NORTHEAST SUFFOLK NY-NORTHWEST SUFFOLK NY- SOUTHEAST SUFFOLK NY-SOUTHWEST SUFFOLK NY- 430 AM EST THU JAN 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LONG ISLAND. .DAY ONE...TODAY A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1000 AM TODAY. FREEZING RAIN...SLEET OR SNOW WILL CHANGE TO RAIN BEFORE ENDING THIS AFTERNOON. SNOWFALL OF SEVERAL INCHES AND MINOR ICE ACCRETIONS ARE LIKELY TODAY. .DAYS TWO THROUGH SEVEN... ANOTHER STORM SYSTEM WILL BRING SNOW...SLEET OR FREEZING RAIN SATURDAY MORNING...WHICH SHOULD CHANGE TO RAIN BY SATURDAY AFTERNOON. SMALL CRAFT ADVISORIES MAY BE NEEDED FOR LONG ISLAND SOUND FOR FRIDAY...AND GALE WARNINGS MAY BE NEEDED FOR THE OCEAN WATERS FOR LATE TONIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ARE REQUESTED TO EMAIL OR CALL IN SNOW AND ICE ACCUMULATION REPORTS TODAY. SPOTTER ACTIVATION MAY BE NECESSARY AGAIN ON SATURDAY. NJZ006-NYZ072>076-071100- BRONX NY-HUDSON NJ-KINGS (BROOKLYN) NY-NEW YORK (MANHATTAN) NY- QUEENS NY-RICHMOND (STATEN IS.) NY- 430 AM EST THU JAN 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NEW YORK CITY AND HUDSON COUNTY NEW JERSEY. .DAY ONE...TODAY RAIN WILL CONTINUE INTO THE AFTERNOON TODAY. SOME LOCAL PONDING OF WATER IS POSSIBLE IN THE USUAL POOR DRAINAGE AREAS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... ANOTHER STORM SYSTEM WILL BRING SNOW...SLEET OR FREEZING RAIN SATURDAY MORNING...WHICH SHOULD CHANGE TO RAIN BY SATURDAY AFTERNOON. SMALL CRAFT ADVISORIES MAY BE NEEDED FOR LONG ISLAND SOUND FOR FRIDAY...AND GALE WARNINGS MAY BE NEEDED FOR THE OCEAN WATERS FOR LATE TONIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED UNTIL AT LEAST SATURDAY. NJZ003>005-011-NYZ071-071100- BERGEN NJ-EASTERN PASSAIC NJ-ESSEX NJ-SOUTHERN WESTCHESTER NY- UNION NJ- 430 AM EST THU JAN 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND COASTAL WESTCHESTER COUNTY NEW YORK. .DAY ONE...TODAY A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1000 AM TODAY. FREEZING RAIN...SLEET OR SNOW WILL CHANGE TO RAIN BEFORE ENDING THIS AFTERNOON. SNOWFALL OF SEVERAL INCHES AND MINOR ICE ACCRETIONS ARE LIKELY TODAY. .DAYS TWO THROUGH SEVEN... ANOTHER STORM SYSTEM WILL BRING SNOW...SLEET OR FREEZING RAIN SATURDAY MORNING...WHICH SHOULD CHANGE TO RAIN BY SATURDAY AFTERNOON. SMALL CRAFT ADVISORIES MAY BE NEEDED FOR LONG ISLAND SOUND FOR FRIDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ARE REQUESTED TO EMAIL OR CALL IN SNOW AND ICE ACCUMULATION REPORTS TODAY. SPOTTER ACTIVATION MAY BE NECESSARY AGAIN ON SATURDAY. REYNOLDS
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433448, 5433449.